A 74 year old female has been admitted to your ICU with urosepsis. She is previously well with no previous hospital admissions. She was commenced on prophylactic subcutaneous heparin on day one of her admission and the following blood results were obtained:
|Parameter||Patient Value||Adult Normal Range|
|Haemoglobin||10.1 g/L*||9.8 g/L*||9.6 g/L*||120.0 - 160.0|
|White Cell Count||18.4 x 109/L*||14.2 x 109/L*||10.5 x 109/L||4.0 - 11.0|
|Platelet count||120 x 109/L*||101 x 109/L*||88 x 109/L*||150 - 350|
On day three, one of your trainees performs a "HITTS screen" which is reported as positive. The patient has remained clinically stable.
Describe your approach to this situation and give a rationale.
Probability of HITTS is low due to:
Timing of onset is too fast with no history of previous exposure
The platelet fall is not greater than 50%
There is no associated thrombosis or skin necrosis
There is a likely alternative cause – sepsis
The HITTS ELISA test has is not very specific and may give false positives
Reasonable to stop heparin in short term (although not mandatory)
No requirement for commencing alternatives
Could repeat test in short term
More accurate test (SRA- serotonin release test) not likely to be immediately available but will guide future management
Let's reason through this:
So, the "4T" score is in fact 0. That's associated with the lowest possible pre-test probability for HIT.
(Here is the scoring system in case the reasoning above does not make sense)
The positive ELISA test for anti-PF4 antibodies is meaningless, because is screening studies only 2-15% of all positive patients went on to develop any sort of clinically significant HIT.
So, the approach to this situation would be:
Arepally, Gowthami M., and Thomas L. Ortel. "Heparin-induced thrombocytopenia." New England Journal of Medicine 355.8 (2006): 809-817.
Patel, Vipul P., Matthew Bong, and Paul E. Di Cesare. "Heparin-induced thrombocytopenia and thrombosis." AMERICAN JOURNAL OF ORTHOPEDICS-BELLE MEAD- 36.5 (2007): 255.
Greinacher, Andreas. "Heparin-induced thrombocytopenia." New England Journal of Medicine 373.3 (2015): 252-261.
Greinacher, A., I. Michels, and C. Mueller-"Heparin-associated thrombocytopenia: the antibody is not heparin specific."Eckhardt. "Heparin-associated thrombocytopenia: the antibody is not heparin specific." Thrombosis and haemostasis 67.5 (1992): 545-549.
Pravinkumar, Egbert, and Nigel Robert Webster. "HIT/HITT and alternative anticoagulation: current concepts." British journal of anaesthesia 90.5 (2003): 676-685.
Nanwa, Natasha, et al. "The direct medical costs associated with suspected heparin-induced thrombocytopenia." Pharmacoeconomics 29.6 (2011): 511-520
Kelton, John G., and Theodore E. Warkentin. "Heparin-induced thrombocytopenia: a historical perspective." Blood 112.7 (2008): 2607-2616.
Wartekin, T. E., B. H. Chong, and A. Greinacher. "Heparin-induced thrombocytopenia: towards consensus." Thromb Haemostas 79 (1998): 1-7.
Warkentin, Theodore E. "Heparin‐induced thrombocytopenia: pathogenesis and management." British journal of haematology121.4 (2003): 535-555.
Visentin, Gian Paolo, Chao Yan Liu, and Richard H. Aster. "Molecular immunopathogenesis of Heparin-induced thrombocytopenia." Heparin-induced Thrombocytopenia. New York: Marcel Dekker (2004): 179-196.
Lo, G. K., et al. "Evaluation of pretest clinical score (4 T's) for the diagnosis of heparin‐induced thrombocytopenia in two clinical settings." Journal of Thrombosis and Haemostasis 4.4 (2006): 759-765.
Warkentin, Theodore E., et al. "Impact of the patient population on the risk for heparin-induced thrombocytopenia." Blood 96.5 (2000): 1703-1708.